Hail, Finney
- When
- July 4, 12:40 AM CST
- Where
- Finney County, 1.64 mi E of Holcomb
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.980, -100.950
Late night thunderstorms produced some hail before sunrise.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Late night thunderstorms produced some hail before sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 2:13 PM CST, 10 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT TUE JUL 3 2007 .DISCUSSION... DAYS 1-2... MAIN QUESTION IN THE FCST WILL BE TONIGHTS POTENTIAL MCS MOVING THROUGH PORTIONS OF WESTERN, NORTHERN, AND CENTRAL KS. BEEN TRACKING A DISTURBANCE MOVING THROUGH THE ROCKIES WHICH WAS CENTERED SOMEWHERE NEAR CHEYENNE WYOMING EARLY THIS AFTERNOON. THERE WAS A WEAK SURFACE REFLECTION OF THIS FEATURE ALONG A SLOW MOVING COLD OVER EASTERN COLORADO. A FIELD OF ACCAS CLOUDS WERE NOTED OVER FAR SOUTHWEST NEBRASKA INDICATIVE OF SOME MID LEVEL INSTABILITY AND LIFT. THE COLD FRONT HAD SURGED SOUTH DOWN THE HIGH PLAINS OF EASTERN COLORADO TODAY AND SOME INITIAL SHOWERS AND TSTMS HAD DEVELOPED ALONG AND JUST SOUTH OF THE PALMER DIVIDE. OTHER STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTN OVER FAR SOUTHWEST NEBRASKA AND NORTHWEST KANSAS IN AREA OF STRONGEST LOW LEVEL CONVERGENCE. QUESTION BECOMES THEN HOW ORGANIZED A MCS CAN EVOLVE. THINK THERE IS ENOUGH UPPER SUPPORT WITH THE SHORTWAVE DISTURBANCE TO MAINTAIN AT LEAST A SMALL CONVECTIVE SYSTEM...GIVEN LOW LEVEL MOISTURE AVAILABILITY...WELL INTO THE NIGHT. EXPLICIT HIGH-RES (4KM) WRF-NMM CONVECTIVE PRECIP OUTPUT SUGGESTS A SELF- SUSTAINING MCS THROUGH AT LEAST 09Z...BY WHICH TIME SHOULD BE LOCATED OVER NORTHERN/CENTRAL DDC CWA. SHOULD A WELL-ORGANIZED SYSTEM DEVELOP WITH MATURE COLD POOL...CORFIDI FORWARD PROPAGATION VECTORS SUGGEST SOUTH-SOUTHEASTWARD MOVEMENT AROUND 25-30 KTS. REMNANT SHOWERS/ISOLD TSTMS FROM DYING MCS AROUND DAYBREAK TOMORROW SHOULD STILL EXIST OVER PORTIONS OF SW KS. IT IS REALLY UNCERTAIN AS TO HOW MUCH PCPN WILL FALL...BUT HIGHEST AMOUNTS ARE EXPECTED OVER THE NORTHERN CWA FROM WAKEENEY TO HAYS LATE THIS EVENING THROUGH A FEW HOURS AFTER MIDNIGHT. THE EVOLUTION OF TONIGHTS MCS WILL HAVE IMPLICATIONS ON WHAT TOMORROWS SENSIBLE WX WILL BRING OVER SOUTHWEST KANSAS FOR THE 4TH OF JULY HOLIDAY. A CHAOTIC LOW LEVEL WIND FIELD EARLY IN THE DAY WILL LIKELY MAKE THE FORECAST FOR TIMING/LOCATION OF CONVECTIVE REGENERATION DIFFICULT AT BEST...NEVERTHELESS THE EFFECTIVE BOUNDARY SHOULD LAY ACROSS FAR SOUTHERN KANSAS RESULTING ADDITIONAL STORMS. THE UPPER DISTURBANCE RESPONSIBLE FOR ALL THIS CONVECTIVE ACTIVITY WILL ALSO LIKELY BE LOCATED OVER SOUTHWEST KANSAS...ENHANCED PERHAPS BY TONIGHTS MCS. WILL LEAVE THE POP/WX FORECAST FOR TOMORROW ESSENTIALLY UNCHANGED WITH 30-40 PERCENT CHANCE OF STORMS DURING THE DAY AND EVENING. BY THURSDAY...WEAK UPPER VORT WILL LIKELY SHIFT FAR ENOUGH SOUTH TO KEEP BEST PRECIP CHANCES TO OUR SOUTH. CURRENT FCST FOR THURSDAY IS DRY AND WILL KEEP THAT AS IS FOR NOW. -UMSCHEID DAYS 3-7... MODELS REMAIN IN GOOD AGREEMENT WITH S/W TROF ASSOCIATED WITH RIGHT ENTRANCE REGION OF 25H JET MOVING ACROSS THE NORTHERN PLAINS EARLY THIS WEEKEND. AS IT DOES OUR LEE TROF OVER THE WESTERN HIGH PLAINS WILL SHIFT EASTWARD INTO WESTERN KS AND A COLD FRONT WILL WORK ITS WAY SOUTH TOWARDS NW KS. WARM 85H THERMAL RIDGE AHEAD OF OUR FRONT AND ALONG OUR LEE TROF IS STILL PROGGED TO MOVE INTO OUR W/NW CWA ON SATURDAY WITH ECWMF/GFS BOTH SHOWING 24-28C 85H TEMPS BY 00Z SUN. 24HR 85H TEMPS THEN DO NOT CHANGE MUCH BY 00Z MONDAY SO WILL KEEP THE WARMEST TEMPS IN OUR NW BOTH DAYS OVER THE WEEKEND WITH SOMEWHAT COOLER TEMPS IN THE SOUTHEAST. BY EARLY NEXT WEEK MODELS AND ENSEMBLES BEGIN TO SHOW SIGNIFICANT DIVERGING SOLUTIONS. THIS COMBINED WITH WEAK FLOW PROGGED ALOFT HAVE NOT IMPROVED CONFIDENCE IN THE LAST FEW DAYS. WILL THEREFORE TREND TOWARDS PERSISTENCE AND CLIMO AND KEEP SOME LOW POPS GOING NEAR OUR SURFACE BOUNDARIES. && .AVIATION... CLOUDS SLOWLY ERODING FROM WEST TO EAST TODAY WITH SC/CU LIKELY TO KEEP A BROKEN DECK AROUND THROUGH MOST OF THE DAY NEAR AND EAST KDDC AND KHYS. MODIFYING 12Z SOUNDING SUGGESTS CIGS AOA 3000FT THIS AFTERNOON. MODEL SOUNDINGS AT 12Z WED NOT NEARLY AS SATURATED AS IT WAS EARLIER TODAY. ALTHOUGH AT THIS TIME DO NOT THINK FOG WILL BE AS BIG AN ISSUE TOMORROW AS IT WAS EARLIER TODAY WILL LOWER VSBYS SOME AROUND DAYBREAK BASED ON HIGH DWPT AND LIGHT WINDS BUT THIS WILL BE SHORT LIVED. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 65 87 / 30 40 40 10 GCK 65 91 64 89 / 40 30 30 10 EHA 64 91 64 89 / 20 30 30 10 LBL 66 93 65 89 / 20 30 30 10 HYS 68 89 64 89 / 50 30 20 0 P28 69 90 70 85 / 20 30 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT TUE JUL 3 2007 KSZ030-031-043>046-061>066-074>081-084>090-041000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 340 PM CDT TUE JUL 3 2007 /240 PM MDT TUE JUL 3 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING FROM NORTHEAST COLORADO THROUGH FAR NORTHWEST KANSAS INTO FAR SOUTHWEST NEBRASKA ALONG AN ADVANCING COLD FRONT. THESE STORMS ARE EXPECTED TO ORGANIZE INTO AT LEAST A SMALL CONVECTIVE SYSTEM LATE TONIGHT AS IT MOVES SOUTH THROUGH WESTERN KANSAS. AT THIS TIME...AN ORGANIZED SEVERE WEATHER THREAT APPEARS MINIMAL...HOWEVER THE STRONGEST STORMS LATE TONIGHT WILL BE CAPABLE OF WIND GUSTS IN EXCESS OF 55 MPH. THE THUNDERSTORM ACTIVITY WILL BEGIN TO WANE IN INTENSITY AND COVERAGE AFTER 2 AM CDT. SOME LOCALLY HEAVY RAINFALL IS ALSO EXPECTED MAINLY NORTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO NESS CITY TO HAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN WEDNESDAY AFTERNOON ALONG A PACIFIC COLD FRONT NEAR A LINE FROM RUSH CENTER TO JOHNSON. THE ATMOSPHERE OVER SOUTHWEST KANSAS WILL BECOME VERY UNSTABLE WEDNESDAY AFTERNOON...AND A FEW OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND LOCALLY DAMAGING WINDS. THE THUNDERSTORMS WILL MOVE TOWARD THE SOUTHEAST DURING THE AFTERNOON AND EVENING HOURS AND WILL REACH PRATT...COLDWATER AND MEDICINE LODGE BY MIDNIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE ON ALERT FOR POSSIBLE SEVERE WEATHER EVENTS LATE TONIGHT MAINLY NORTH OF JOHNSON TO GARDEN CITY TO NESS CITY TO HAYS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 102 AM CDT WED JUL 4 2007 KSZ062-063-040645- FINNEY-KEARNY- 102 AM CDT WED JUL 4 2007 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FINNEY AND EASTERN KEARNY COUNTIES... AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LYDIA...OR 11 MILES NORTH OF DEERFIELD...MOVING SOUTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3826 10129 3809 10142 3788 10097 3824 10088 RITTERLING
The Dodge City radar (KDDC), 90 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
3 hail, 3 heavy rain, 1 high wind. Local standard time, as filed.
Rainfall of 1.75 fell in a short time and caused street flooding in Ellis.
Reported by the Public 6 miles northeast of Cedar Bluff.
Two and one half inches of rain fell from overnight thunderstorms.
Rainfall of 3.25 inches was reported from overnight thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51144, 51145, 51146, 51147, 51148, 51151, 51156.